Florida, 2018

Damaging Wind in Florida, July 17, 2018

July 17, 2018 · NWS JAX · 1 event in 1 county or zone

Stronger SW steering flow with a weak surface trough axis across SE GA provided amble moisture and forcing over an unstable airmass that triggered a few strong storms as the sea breezes edged inland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stronger SW steering flow with a weak surface trough axis across SE GA provided amble moisture and forcing over an unstable airmass that triggered a few strong storms as the sea breezes edged inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 8:56 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 8:56 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
956 AM EDT Tue Jul 17 2018

.UPDATE...
The 12Z sounding this morning showed deep tropical moisture across
the area, with precipitable water values over 2.1 inches. Deep
southwest to westerly flow aloft prevailed, and storms will move
to the east northeast around 15 mph. It was warm aloft with 500mb
temps only -5.5C, and lapse rates were also not impressive. Expect
mainly garden variety heavy rainmakers, but cannot rule out a few
strong wet microbursts.

Convection was moving inland from the Gulf coast this morning, and
expect this convection to increase in coverage as it progresses
east northeastward across northeast Florida in the early
afternoon, reaching the east coast between 17-19Z. An east coast
sea breeze is not forecast to develop due to the southwesterly
flow being too strong, and showers and storms will move off the
east coast in the mid to late afternoon. Northwesterly flow aloft
will prevail across much of inland southeast Georgia, and expect
convection to move southeast into the area in the late afternoon
to early evening ahead of a surface cold front pushing into north
central Georgia. This convection is forecast to extend into the
late evening hours across southeast Georgia before dissipating.
Showers and isolated storms will then redevelop along the Gulf
coast and push into the western areas mainly from I-75 westward in
the early morning hours and towards daybreak on Wednesday. Highs
today will be in the upper 80s to lower 90s.

&&

.AVIATION...
Convection was moving slowly inland from the Gulf coast this
morning, and will impact KGNV by the late morning. Convection will
then progress northeastward towards the east coast TAF sites 17Z
through 21Z before moving offshore. Southwest winds near 10 knots
will prevail through the day, with light winds overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  74  92  74 /  60  50  60  30
SSI  90  77  91  77 /  70  40  60  50
JAX  90  76  92  75 /  60  20  60  30
SGJ  90  76  90  74 /  60  30  40  40
GNV  88  74  91  74 /  60  30  50  30
OCF  88  75  88  74 /  60  50  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Shashy/Bricker

In the hours before

Special weather statement, Jul 17, 11:51 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1251 PM EDT TUE JUL 17 2018

FLZ021-171715-
Suwannee FL-
1251 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUWANNEE COUNTY UNTIL 115
PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 10 miles southwest of Live Oak, moving east at 20
mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Live Oak, Luraville and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 8318 3027 8321 3041 8299 3016 8288
TIME...MOT...LOC 1651Z 248DEG 16KT 3022 8313

AK
Special weather statement, Jul 17, 12:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
102 PM EDT TUE JUL 17 2018

FLZ023-030-031-171730-
Baker FL-Union FL-Bradford FL-
102 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD...SOUTHEASTERN BAKER AND
UNION COUNTIES UNTIL 130 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Butler, moving northeast at 30 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Starke, Lake Butler, Raiford, Worthington Spring, Macclenny, Glen St.
Mary, Worthington Springs, Palestine Community, Groves and New River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 8249 3010 8246 3011 8245 3030 8213
      3021 8205 2999 8205 2985 8226 2984 8228
      2988 8234 2988 8239 2992 8241 2992 8242
      2993 8245 3007 8253
TIME...MOT...LOC 1702Z 233DEG 24KT 2997 8235

AK
Special weather statement, Jul 17, 12:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
105 PM EDT TUE JUL 17 2018

FLZ024-025-124-125-171730-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
105 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTHEASTERN
DUVAL COUNTIES UNTIL 130 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cisco Gardens, or near Jacksonville International Arpt, moving
northeast at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Cisco
Gardens, Nassau Village-Ratliff, Ratliff, Oceanway, San Marco,
Riverside and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8173 3050 8187 3069 8164 3041 8146
TIME...MOT...LOC 1704Z 242DEG 15KT 3044 8176

AK
Local storm report, Jul 17, 12:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
113 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND GST     JACKSONVILLE INTERNATIO 30.48N 81.71W
07/17/2018  M40 MPH          DUVAL              FL   ASOS

            JACKSONVILLE INTL AIRPORT MEASURED A GUST TO 35 KNOTS/40
            MPH IN A THUNDERSTORM.

&&

ASHASHY
Special weather statement, Jul 17, 12:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
123 PM EDT TUE JUL 17 2018

FLZ025-033-125-133-171800-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
123 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 200 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Durbin, or 8 miles east of Fruit Cove, moving northeast at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass, Nocatee,
Bayard, Durbin and San Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 8146 3015 8159 3038 8141 3034 8136
      3025 8135 3012 8130
TIME...MOT...LOC 1722Z 222DEG 17KT 3012 8148

AK
Special weather statement, Jul 17, 12:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
126 PM EDT TUE JUL 17 2018

FLZ023-025-030>032-171800-
Inland Duval FL-Baker FL-Union FL-Bradford FL-Clay FL-
126 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER...NORTHEASTERN UNION...NORTHWESTERN CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Raiford, moving northeast at 30 mph.

Excessive cloud-to-ground lightning and wind gusts up to 55 mph can
be expected along with possible minor damage.

Locations impacted include...
Maxville, Baldwin and Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3003 8215 3011 8223 3031 8206 3027 8205
      3032 8199 3016 8185
TIME...MOT...LOC 1726Z 233DEG 25KT 3012 8213

AK

The radar

The Jacksonville radar (KJAX), 18 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 17, 12:30 PM EST
Where
Duval County, 1.83 mi SE of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.330, -81.650

PA power line was blown down near Liberty and Adams Streets. The time of damage was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773644.